Virginia, 2015

Winter Storm and Winter Weather in Virginia, February 21 to 22, 2015

February 21 to 22, 2015 · NWS LWX · 29 events in 27 counties and zones

Low pressure lifting from the Ohio River Valley into the eastern Great Lakes dragged a cold front through the region. Southerly flow ahead of the front resulted in high moisture advection and with temperatures hovering in the 20s, moderate to heavy snow was reported across the region.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure lifting from the Ohio River Valley into the eastern Great Lakes dragged a cold front through the region. Southerly flow ahead of the front resulted in high moisture advection and with temperatures hovering in the 20s, moderate to heavy snow was reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 21, 3:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 21, 3:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EST SAT FEB 21 2015

.SYNOPSIS...
LOW PRESSURE WILL PASS THROUGH THE OHIO VALLEY LATE THIS AFTERNOON
AND EVENING. THE COLD FRONT ASSOCIATED WITH THE LOW WILL PASS
THROUGH THE AREA SUNDAY AND CANADIAN HIGH PRESSURE WILL BUILD
OVERHEAD EARLY NEXT WEEK. A COLD FRONT WILL PASS THROUGH THE AREA
WEDNESDAY AND HIGH PRESSURE WILL RETURN FOR LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE WILL CONTINUE TO BUILD TO OUR EAST THIS MORNING
WHILE LOW PRESSURE TRACKS THROUGH THE TENNESSEE VALLEY. THE LOW
WILL PASS BY TO OUR WEST LATE TODAY INTO THIS EVENING.

A SOUTHERLY FLOW WILL ALLOW FOR PLENTY OF WARM AND MOIST AIR TO
OVERRUN THE ARCTIC AIRMASS CURRENTLY IN PLACE. AT THE SAME
TIME...POTENT SHORTWAVE ENERGY AND A MID-LEVEL JETMAX WILL SWING
THROUGH THE AREA FROM WEST TO EAST LATER THIS MORNING AND AFTERNOON.
THIS WILL ALLOW FOR PRECIPITATION TO OVERSPREAD THE AREA FROM
SOUTHWEST TO NORTHEAST THIS MORNING INTO EARLY THIS AFTERNOON.
CURRENT NATIONAL RADAR SHOWS MODERATE TO HEAVY PRECIPITATION MOVING
INTO THE OHIO VALLEY AND WEST VIRGINIA. THIS IS THE SYSTEM THAT WILL
PASS THROUGH OUR AREA TODAY.

DESPITE THE STRONG WARM ADVECTION...THERMAL PROFILES SUGGEST THAT
THE AIRMASS WILL BE COLD ENOUGH FOR SNOW FOR MOST OF TODAY.
HOWEVER...WARMER AIR WILL WORK ITS WAY IN ALOFT LATER THIS AFTERNOON
AND EVENING...CAUSING PRECIPITATION TO CHANGE OVER TO A WINTRY MIX
BEFORE FINALLY ENOUGH WARM AIR EVENTUALLY CAUSES PRECIPITATION TO
CHANGE TO ALL RAIN. THERE IS STILL SOME UNCERTAINTY AS TO HOW MUCH
SNOW WILL FALL TODAY BEFORE THE CHANGE OVER. HOWEVER...GIVEN THE
STRONG FORCING AND ABUNDANT MOISTURE WITH THIS SYSTEM THE CURRENT
FORECAST HAS LEANED TOWARD THE HIGHER SNOWFALL TOTALS...THINKING
THAT MODERATE TO HEAVY SNOW CAN DEVELOP LATE THIS MORNING AND
AFTERNOON BEFORE THE CHANGEOVER OCCURS. A WINTER STORM WARNING IS IN
EFFECT FOR BALTIMORE...THE NORTHERN AND WESTERN SUBURBS OF
WASHINGTON...AND FOR LOCATIONS ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF
THE CWA. HAZARDOUS TRAVEL IS EXPECTED ACROSS THE ENTIRE AREA WITH
THE WORST CONDITIONS EXPECTED LATE THIS MORNING THROUGH THIS
EVENING. ALSO...KEEP IN MIND THAT EVEN WHEN TEMPERATURES RISE ABOVE
FREEZING TONIGHT...PAVEMENT TEMPS MAY BE SLOWER TO RESPOND DUE TO
THE RECENT COLD CONDITIONS.

THE DRY SLOT WILL WORK ITS WAY INTO THE AREA LATE TONIGHT AND THIS
MAY END PRECIPITATION ACROSS NORTHERN MARYLAND...NORTHERN VIRGINIA
AND EASTERN WEST VIRGINIA. HOWEVER...TEMPS MAY HOVER CLOSE TO
FREEZING ACROSS THESE AREAS. FARTHER SOUTHEAST TOWARD SOUTHERN
MARYLAND AND THE VIRGINIA PIEDMONT...RAIN WILL CONTINUE ALL NIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
THE DRY SLOT WILL CONTINUE TO OVERSPREAD MOST OF THE AREA
SUNDAY...CAUSING PRECIPITATION TO END. HOWEVER...RAIN WILL CONTINUE
ACROSS SOUTHERN MARYLAND INTO THE VIRGINIA PIEDMONT THROUGH MIDDAY
BEFORE EVENTUALLY TAPERING OFF. LOW CLOUDS AND AREAS OF FOG EARLY
SUNDAY SHOULD BURN OFF DURING THE DAY AS DRIER AIR WORKS ITS WAY
INTO THE REGION. MAX TEMPS WILL RANGE FROM THE MID TO UPPER 30S IN
NORTHERN MARYLAND...TO THE MIDDLE 40S IN CENTRAL VIRGINIA.

THE COLD FRONT ASSOCIATED WITH THE LOW WILL PASS THROUGH OUR AREA
SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
REGION REMAINS POSITIONED UNDER UPPER LEVEL TROUGH THROUGH THE
COMING WEEK. LOW PRESSURE EXITS BY 00Z MONDAY AS STRONG CANADIAN
HIGH BUILDS SOUTH INTO THE CENTRAL PLAINS BY MONDAY MORNING. MID
ATLANTIC WILL REMAIN ON THE EASTERN PERIPHERY OF THE HIGH AS IT
SINKS TO THE SOUTH AND EVENTUALLY TURNS EAST OVER THE SOUTHEASTERN
US AHEAD OF THE NEXT APPROACHING LOW PRESSURE SYSTEM. AS SUCH...FOR
MONDAY AND TUESDAY HAVE DRY CONDITIONS IN PLACE. CAA PUSHES 850MB
TEMPS DOWN TO AROUND 15 BELOW ZERO CELSIUS...KEEP TEMPS WELL BELOW
NORMAL. DESPITE CLEARING SKIES...WILL SEE TEMPS ONLY RISE A COUPLE
OF DEGREES DURING THE DAY MONDAY. LOWS TEMPS MONDAY NIGHT COULD SEE
SOME AREAS ACROSS THE WESTERN CWA DROPPING BELOW ZERO...AND SINGLE
DIGITS ABV ZERO FOR MOST OF THE REMAINING AREA. EXPECTING THE
PRESSURE GRADIENT BETWEEN THE HIGH AND THE DEPARTING LOW TO HAVE
SLACKEN BY MON NIGHT...ALONG WITH THE CAA WEAKENING. AS SUCH...WINDS
WILL BE ON THE LIGHTER END...THOUGH COULD STILL SEE WIND CHILLS INTO
THE TEENS BELOW ZERO FOR THE ALLEGHENY FRONT...WITH OTHER PORTIONS
OF THE SHENANDOAH VALLEY REACHING SINGLE DIGITS BELOW ZERO.

CLOSED LOW ALOFT PIVOTS INTO SOUTHEASTERN CANADA BY TUESDAY
NIGHT...WITH ACCOMPANYING SFC LOW SWINGING INTO THE GREAT LAKES AND
INTO THE NORTHEAST LATE TUES THROUGH WED. COLD FRONT SWINGS THROUGH
THE MID ATLANTIC DURING THIS PERIOD...THOUGH SOME QUESTION AS TO THE
EXTENT OF THE PCPN TOTALS. 00Z GFS A BIT FURTHER SOUTH WITH
SHORTWAVE ENERGY...WHILE THE ECMWF HAS A MORE PRONOUNCED SOUTHERN
STREAM WAVE THAT PUSHES KEEPS THE NORTHERN STREAM NORTH OF THE
MASON-DIXON. WILL HOLD WITH SLIGHT CHC POPS FOR NOW DUE TO THE
DIVERGENCE IN SOLUTIONS....EXCEPT WESTERN ALLEGHENY WHICH CAN EXPECT
UPSLOPING SHOWERS IN THE WAKE OF THE COLD FRONT. TEMPS COLD ENOUGH
THAT ANY PCPN THAT OCCURS WILL BE SNOW.

SFC HIGH BUILDS IN ONCE AGAIN BEHIND THE COLD FRONT...BRINGING YET
ANOTHER CANADIAN COLD AIRMASS...BUT DRY CONDITIONS THROUGH FRIDAY.
WIND CHILLS COULD BECOME AN ISSUE YET AGAIN...MAINLY OVER WESTERN
AREAS...WITH LOWS HOVERING RIGHT AROUND ZERO WED-THURS NIGHTS.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
SNOW WILL OVERSPREAD THE TERMINALS THIS MORNING FROM SOUTHWEST TO
NORTHEAST. IFR/SUB-IFR CIGS AND VSBYS ARE EXPECTED ONCE SNOW BEGINS
THROUGH THIS AFTERNOON. SNOW WILL CHANGE TO A WINTRY MIX LATE THIS
AFTERNOON AND EVENING BEFORE ENDING AS SOME RAIN TONIGHT.
HOWEVER...FREEZING RAIN MAY HANG ON FOR THE NORTHERN TERMINALS.
IFR/SUB-IFR CONDITIONS WILL CONTINUE. PRECIPITATION WILL END LATE
TONIGHT INTO SUNDAY FROM NORTHWEST TO SOUTHEAST AS DRIER AIR WORKS
ITS WAY IN ALOFT. HOWEVER...LOW CLOUDS AND AREAS OF FOG WILL REDUCE
CIGS/VSBYS THROUGH SUNDAY MORNING BEFORE CONDITIONS IMPROVE SUNDAY
AFTERNOON.

MAINLY VFR CONDITIONS THROUGH THE COMING WEEK WITH MULTIPLE PERIODS
OF HIGH PRESSURE. SUB-VFR CONDITIONS POSSIBLE WITH ANY SNOW TUES
NIGHT-WED.

NW GUSTS TO 20 KTS PSBL SUN NIGHT-MONDAY...AND THEN AGAIN WEDNESDAY
BEHIND THE FRONT.

&&

.MARINE...
SOUTHERLY WINDS ARE EXPECTED THROUGH TONIGHT BEHIND DEPARTING HIGH
PRESSURE AND LOW PRESSURE PASSING BY TO OUR WEST. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE WATERS TODAY...AND PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER TONIGHT.

A COLD FRONT WILL PASS THROUGH THE WATERS SUNDAY. WINDS WILL SHIFT
TO THE NORTHWEST...BUT SPEEDS WILL LIKELY BE BELOW SCA CRITERIA
SINCE THE PRESSURE GRADIENT WILL BE WEAK.

TIGHTENING PRESSURE GRADIENT AND CAA WILL INCREASE WINDS SUNDAY
NIGHT...WITH GUSTS 20-25 KTS. OCCASIONAL GUSTS TO 30 KTS PSBL MONDAY
MORNING...WITH LOW CONFIDENCE OF GALES BEING REACHED. THE SCA
CONDITIONS WILL CONTINUE THROUGH MONDAY...WITH WINDS GRADUALLY
DIMINISHING MONDAY NIGHT.

SUB-SCA CONDITIONS TUES-TUES NIGHT. PSBL SCA CONDITIONS RETURN
BEHIND THE NEXT COLD FRONT WED WITH GUSTS UP TO 20 KTS LASTING INTO
THURS. SUB-SCA CONDITIONS RETURN BY FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST
     SUNDAY FOR DCZ001.
MD...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR MDZ003-501-502.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST
     SUNDAY FOR MDZ013-014.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM EST
     SUNDAY FOR MDZ006-011-503>508.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 AM EST SUNDAY
     FOR MDZ004-005.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM EST SUNDAY FOR
     MDZ016>018.
VA...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR VAZ025>031-503-
     504-507-508.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM EST
     SUNDAY FOR VAZ036>040-050>054-501-502-506.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 AM EST SUNDAY
     FOR VAZ505.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM EST SUNDAY FOR
     VAZ055>057.
WV...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS
     EVENING FOR ANZ530>532-535-536-538>540.
     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
     SUNDAY FOR ANZ533-534-537-541>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...SEARS
AVIATION...BJL/SEARS
MARINE...BJL/SEARS
Hazardous weather outlook, Feb 21, 5:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EST SAT FEB 21 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
500 AM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
THIS MORNING THROUGH TONIGHT. SNOW IS EXPECTED LATE THIS MORNING
THROUGH THE AFTERNOON...BEFORE MIXING WITH SLEET AND FREEZING RAIN
THIS EVENING. SEE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS IN THE SINGLE DIGITS BELOW ZERO ARE POSSIBLE SUNDAY
AND MONDAY NIGHTS MAINLY AROUND THE BALTIMORE METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY
STORM TOTAL SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
500 AM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR AREAS ALONG AND WEST OF THE
BLUE RIDGE MOUNTAINS THROUGH LATE TONIGHT. A WINTER STORM WARNING
IS IN EFFECT FOR NORTH-CENTRAL MARYLAND...NORTHERN PORTIONS OF
BALTIMORE AND DC METRO...AND LOUDOUN LATE THIS MORNING THROUGH
TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT ACROSS PORTIONS OF
THE NORTHERN VIRGINIA AS WELL AS CENTRAL MARYLAND. ACCUMULATING
SNOW AND ICE ARE EXPECTED IN THESE AREAS BEFORE PRECIPITATION
CHANGES MOSTLY TO RAIN LATE TONIGHT. SEE WBCWSWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER STORM WARNING CONTINUES UNTIL 9 AM SUNDAY FOR PORTIONS
OF NORTH-CENTRAL MARYLAND AND NORTHERN VIRGINIA.

WIND CHILLS IN THE SINGLE DIGITS BELOW ZERO ARE POSSIBLE SUNDAY
AND MONDAY NIGHTS WEST OF THE BLUE RIDGE...WITH PORTIONS OF THE
POTOMAC HIGHLANDS DROPPING TO BETWEEN 10 AND 20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY
STORM TOTAL SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Augusta

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Augusta forecast zone
Reported by
Public
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Report in Middlebrook of 15.0 inches. Between 9.0 and 15.0 inches was reported by multiple sources across the county.

Winter Storm, Clarke

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Spotter in Boyce reported snow total of 8.0 inches.

Winter Storm, Frederick

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Spotter in Winchester reported snow total of 8.9 inches. Between 7.0 and 9.0 inches reported around the county.

Winter Storm, Eastern Highland

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Eastern Highland forecast zone
Reported by
COOP Observer
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observer in Mustoe reported snow total of 16.5 inches.

Winter Storm, Western Highland

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Western Highland forecast zone
Reported by
COOP Observer
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observer in Mustoe reported snow total of 16.5 inches.

Winter Storm, Rockingham

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Spotter in Massanutten reported snow total of 14.0 inches.

Winter Storm, Shenandoah

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Shenandoah forecast zone
Reported by
Public
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Public in Jerome reported snow total of 11.0 inches.

Winter Storm, Warren

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Spotter in Front Royal reported snow total of 12.0 inches.

Winter Storm, Central Virginia Blue Ridge

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Between 14.0 and 15.0 inches was reported in the surrounding areas.

Winter Storm, Northern Virginia Blue Ridge

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Between 10.0 and 15.0 inches was reported in the surrounding areas.

Winter Storm, Northern Virginia Blue Ridge

When
February 21, 8:00 AM EST to February 22, 12:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Between 10.0 and 15.0 inches was reported in the surrounding areas.

Winter Storm, Albemarle

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Spotter in Newcomb Hill reported snow total of 8.6 inches. Ice totals between 0.10 and 0.20 inches were reported.

Winter Storm, Arlington

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Between 3.0 and 8.0 inches was reported around the county.

Winter Storm, Culpeper

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Spotter in Culpeper reported snow total of 12.0 inches.

Winter Storm, Fairfax

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Fairfax forecast zone
Reported by
Public
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Reported snow total of 9.3 inches in Reston. Ice totals between a trace and a tenth of an inch were reported.

Winter Storm, Southern Fauquier

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Employee in Opal reported snow total of 8.5 inches. Between 6.0 and 8.5 inches reported around the county. Ice totals between a trace and a tenth of an inch were reported.

Winter Storm, Northern Fauquier

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Between 6.0 and 8.5 inches reported around the county.

Winter Storm, Greene

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Spotter in Standardsville reported snow total of 9.5 inches.

Winter Storm, Eastern Loudoun

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Public
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Public in Leesburg reported snow total of 11.5 inches. Between 8.0 and 13.8 inches was reported around the county. Between 0.05 and 0.10 inches of ice were reported.

Winter Storm, Western Loudoun

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Public in Lucketts reported snow total of 13.8 inches. Between 8.0 and 13.8 inches was reported around the county.

Winter Storm, Western Loudoun

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Spotter in Haywood reported snow total of 10.5 inches.

Winter Storm, Nelson

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Nelson forecast zone
Reported by
Public
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Public in Afton reported snow total of 14.5 inches.

Winter Storm, Orange

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Orange forecast zone
Reported by
Public
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Between 4.0 and 12.0 inches was reported around the county. Ice total of around a tenth of an inch was reported.

Winter Storm, Page

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Spotter in Honeyville reported snow total of 10.0 inches.

Winter Storm, Prince William

When
February 21, 9:00 AM EST to February 22, 4:00 AM EST
Where
Prince William forecast zone
Reported by
Public

Public in Haymarket reported snow total of 12.0 inches. Ice totals between a trace and 0.06 inches were reported.

Winter Storm, Rappahannock

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Spotter in Fourway reported snow total of 7.0 inches.

Winter Weather, King George

When
February 21, 10:00 AM EST to February 22, 6:00 AM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Between 2.0 and 3.0 inches was reported in surrounding areas.

Winter Weather, Spotsylvania

When
February 21, 10:00 AM EST to February 22, 6:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snow totals between 2.0 and 3.0 inches was reported. Ice totals between a trace and 0.05 inches was reported.

Winter Weather, Stafford

When
February 21, 10:00 AM EST to February 22, 6:00 AM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snow totals between 2.0 and 3.0 inches was reported. Ice totals between a trace and 0.10 inches was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561306, 561307, 561315, 561321, 561322, 561336, 561337, 561338, 561340, 561342, 561343, 561301, 561304, 561308, 561311, 561312, 561314, 561317, 561324, 561325, 561326, 561328, 561329, 561330, 561332, 561333, 561344, 561345, 561346.